Thunderstorm Wind, St. Mary'S
- When
- August 24, 4:12 AM EST
- Where
- St. Mary'S County, 0.95 mi SE of St George Is
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.111, -76.466
A wind gust was estimated around 60 mph.
A trough of low pressure provided cooler air aloft. The cooler air aloft combined with strong surface heating to develop an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure provided cooler air aloft. The cooler air aloft combined with strong surface heating to develop an unstable atmosphere. Scattered showers and thunderstorms did develop, and an isolated thunderstorm did produce gusty winds due to the unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 2:59 AM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 359 AM EDT MON AUG 24 2009 .SYNOPSIS... HIGH PRESSURE WILL KEEP AN INFLUENCE OVER THE MID ATLANTIC REGION INTO THE MIDDLE OF THE WEEK. A WEAK COLD FRONT WILL MOVE INTO THE REGION AND STALL OUT ACROSS THE REGION FOR THE LATTER HALF OF THE WEEK. MOISTURE AND PRECIP CHANCES WILL INCREASE INTO NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER TROUGH REMAINS OVER THE MID ATLANTIC. THUNDERSTORMS...DEVELOPING ALONG A CONVERGENCE LINE...HAVE LIT UP CENTRAL PORTIONS OF VIRGINIA TONIGHT. THE CONVERGENCE LINE EXTENDS NORTHEAST ACROSS THE CENTRAL DELMARVA AND THE ACTIVITY HAS GENERALLY DEVELOPED TOWARDS THE NORTHEAST. FAR SOUTHEAST PORTIONS OF THE CWA...INCLUDING ST MARYS COUNTY AND THE SOUTHERN MD BAY/LOWER TIDAL POTOMAC SHOULD SEE ACTIVITY THIS MORNING /BY SUNRISE/ AS THE COMPLEX PUSHES ON. STRATIFORM RAIN...FROM THE NORTHERN EXTENT OF THE STORM COMPLEX TO CONTINUE EAST FROM SPOTSYLVANIA TO KING GEORGE COUNTY EARLY THIS MORNING AND PERHAPS CHARLES AND CALVERT COUNTIES TOWARDS MID MORNING. THE MAJORITY OF THE CWA...HOWEVER IS IN STABLE NW FLOW WITH SOME OF THE LOWEST DEWPOINTS AT LEAST THE LAST WEEK /AROUND 60F/. CLOUD COVER TODAY TO CONSIST OF REMNANT HIGH CLOUDS FROM THE STORMS TO OUR SOUTH IN THE MORNING...THEN SOME CU IN THE AFTERNOON. INCLUDED A SLIGHT CHANCE OF PRECIP /ISO TSTMS/ ESSENTIALLY I-95 AND EAST...EAST OF THE UPPER TROUGH AXIS. 15C H85 TEMPS...WITH MIXED BOUNDARY LAYER AND DECENT INSOLATION SUGGESTS MAX TEMPS LOW TO MID 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... MOSTLY CLEAR CONDITIONS /ANY SIGNIFICANT CLOUD COVER OVER SE PORTION/ NLY FLOW CALMING ALLOWS FOR PERHAPS LOWEST MINIMUM TEMPS SINCE THE FIRST WEEK OF AUGUST /GENERALLY LOW TO MID 60S...UPPER 60S TO NEAR 70F NEAR SHORE AND URBAN CENTERS/. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A BRIEF WARM-UP MID WEEK...W/ THE SFC HIGH DRIFTING EWD ACROSS THE REGION AND BERMUDA HIGH GETS DISPLACED A BIT FURTHER EAST. A TIGHTLY PACKED UPPER VORT WILL SLIDE EAST ACROSS THE SRN HUDSON BAY REGION MID WEEK...WELL NORTH OF GREAT LAKES REGION. THE ASSOCIATED COLD FRONT WILL DISSIPATE ACROSS THE ERN GREAT LAKES AND NEW ENGLAND... THO THE RESIDUAL TAIL-END OF THE SYSTEM WILL KEEP CONDITIONS UNSETTLED ACROSS THE CNTRL PLAINS BY THE LATER HALF OF THE WEEK. THO THE FRONT MAY WASH-OUT FOR THE MOST PART...A STALLED PORTION OF THE BOUNDARY WILL LIKELY TAKE RESIDENCE FROM EAST TO WEST ACROSS THE OHIO VLY TO THE COAST. THIS WILL BRING THE SET-UP FOR A RETURN TO ANOTHER PERIOD OF RETURN FLOW OF MOISTURE UP THE ERN SEABOARD AS THE UPPER PATTERN GETS A BIT MORE ORGANIZED BY THE WEEKEND. OVERALL...TUE/WED WILL BE DRY AND A BIT LESS HUMID THAN THE PAST SEVERAL DAYS...THO THE I-95 CORRIDOR WILL HAVE LOW LEVEL MOISTURE REMAIN FAIRLY STAGNANT W/ NO LARGE SCALE FORCING TO DISPLACE IT OR MIX IN DRIER AIR. THIS REGIME WILL BE IN PLACE AS THE CNTRL PLAINS SYSTEM DRIFTS EWD THU/FRI. ANOTHER UPPER WAVE WILL SLIDE DOWN THE NRN PLAINS INTO THE WEEKEND...SPREADING PRECIP ACROSS THE OHIO VLY AND INTO MID ATLC. LR GUIDANCE ALSO THROWING A COASTAL LOW INTO THE MIX THIS WEEKEND...ADDING TO THE UNCERTAINTY ABOUT HOW THESE FEATURES WILL INTERACT AND PROGRESS. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... VFR PREVAILS THROUGH TONIGHT. STORM CLUSTER OVER CENTRAL/EASTERN VA TO CONTINUE PUSH EAST AND REMAIN WELL SOUTH OF TAF TERMINALS...TSRA POSSIBLE FOR ST MARYS...SOUTHERN CALVERT COUNTIES THROUGH SUNRISE. SOME AFTERNOON CU AND POSSIBLE SHRA/TSRA EAST OF I-95 THIS AFTERNOON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION INTO MID WEEK...KEEPING WINDS LIGHT...SKIES MAINLY CLR AND THE AREA DRY. A STALLED FRONT WILL LIKELY BRING RAIN CHANCES FOR THE END OF THE WEEK AND INTO THE WEEKEND. && .MARINE... CONVERGENCE LINE ACROSS THE BAY WITH NLY WINDS SURGING UP TO 18 KT NORTH OF DRUM POINT. STRONG STORM ACTIVITY FOR SOUTH OF DRUM POINT/BELOW COBB ISLAND THIS MORNING WITH POTENTIAL FOR GUSTY WINDS. ISO SHOWER/THUNDERSTORM THIS AFTERNOON FOR ENTIRE MD PORTION OF THE BAY. WEAK FLOW AROUND THE INCOMING HIGH WILL KEEP CONDITIONS BELOW SCA LEVELS FOR MUCH OF THE WEEK AND INTO NEXT WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...GMS NEAR TERM...BAJ SHORT TERM...BAJ LONG TERM...GMS AVIATION...BAJ/GMS MARINE...BAJ/GMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 244 PM EDT SUN AUG 23 2009 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241045- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 244 PM EDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-241045- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 244 PM EDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SBK
The Dover AFB radar (KDOX), 120 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust was estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191535.